Reported Adverse Drug Reaction Cases
- Greenberger NJ, Toskes PP. Acute and chronic pancreatitis. In: Kasper DL, Braunwald E, Fauci AS et al (Eds). Harrison's Principles of Internal Medicine 16th Edition; 2005. New York: McGraw-Hill.
- Trivedi CD, Pitchumoni CS. Drug-induced pancreatitis: An update. J Clin Gastroenterol 2005; 39: 709-716.
Drug induced pancreatitis
Gallstones and alcohol are the two most common causes of pancreatitis, but medicines are estimated to account for about 2 to 5% of cases.1 To date, ADRAC has received 414 such reports, implicating 695 medicines. Time to onset varied from the first day of use to many months and, in some cases, several years. Specific information about alcohol use was not provided in most of the reports. Fatal outcomes were documented in 10 of the 414 reports in this series.
Pancreatitis: commonly reported drugs
Reports of pancreatitis are most frequent with azathioprine, didanosine and valproate. The drug groups more commonly implicated include antiviral agents, hypolipidaemic agents, atypical antipsychotic medicines, corticosteroids and other immunosuppressants, COX-2 inhibitors, NSAIDs, aminosalicylates (mesalazine, sulfasalazine), angiotensin II receptor antagonists, ACE inhibitors and H2-receptor antagonists. Together, these groups (comprising slightly less than 22% of the entire ADRAC database) account for more than 60% of the reports of pancreatitis. A list of individual drugs more commonly reported is shown in the Table. Pancreatitis is listed in the Australian product information for these drugs.
A recent review lists these and a long list of other medicines associated with pancreatitis.2 A causal association has not been firmly established for many of these, but a drug-induced cause should be considered when other causes have been reasonably excluded. 'At risk' groups include elderly patients taking multiple medications, patients who are HIV positive, patients who have cancer and patients receiving immunomodulatory agents.2 There is insufficient information available on the course of the disease once the suspected drug is stopped. It would, however, seem prudent to withdraw the suspected drug(s) and prevent re-exposure.Reference
Australian Adverse Drug Reactions Bulletin, Volume 25, Number 6, December 2006